Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 24, NWS Tucson, AZ

July 6, 2011Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 6, 2011, 2:15 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2011, 2:15 PM MST (21:15 UTC)
Expired
Jul 6, 2011, 2:57 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 34 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WUUS55 KTWC 062115
SVRTWC
AZC019-023-062215-
/O.NEW.KTWC.SV.W.0024.110706T2115Z-110706T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GREEN VALLEY...
  SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 315 PM MST

* AT 210 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 18 MILES NORTHEAST OF
  NOGALES...AND MOVING NORTHWEST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  PATAGONIA AND SONOITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3187 11118 3188 11047 3134 11048 3134 11097
TIME...MOT...LOC 2114Z 145DEG 23KT 3161 11078

$$

KD
2 follow-up statements
250 
WWUS55 KTWC 062135
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST WED JUL 6 2011

AZC019-023-062215-
/O.CON.KTWC.SV.W.0024.000000T0000Z-110706T2215Z/
SANTA CRUZ AZ-PIMA AZ-
235 PM MST WED JUL 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR SOUTHEASTERN PIMA AND SANTA CRUZ COUNTIES...

AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SONOITA...OR 22 MILES
NORTHEAST OF NOGALES...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3187 11118 3188 11047 3134 11048 3134 11097
TIME...MOT...LOC 2135Z 158DEG 12KT 3163 11071

$$

KD
398 
WWUS55 KTWC 062157
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
257 PM MST WED JUL 6 2011

AZC019-023-062206-
/O.CAN.KTWC.SV.W.0024.000000T0000Z-110706T2215Z/
SANTA CRUZ AZ-PIMA AZ-
257 PM MST WED JUL 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA AND SANTA
CRUZ COUNTIES IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER 
CONSIDERED SEVERE.

LAT...LON 3187 11118 3188 11047 3134 11048 3134 11097
TIME...MOT...LOC 2156Z 145DEG 23KT 3183 11096

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:10 PM MST, 5 minutes earlier.

Area forecast discussion, Jul 6, 2:10 PM MST, 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST WED JUL 6 2011

.SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL PROVIDE
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE WEEK. SOME STORMS
WILL GENERATE STRONG WINDS AND HEAVY RAIN.

&&

.DISCUSSION...CURRENT RADAR IMAGERY SHOWS THE AFTERNOON CONVECTION
IS FORMING RIGHT ON SCHEDULE. THE STORMS ARE FORMING ALONG THE
CHIRICAHUA AND HUACHUCA MOUNTAINS...WITH STRONGER CELLS POPPING UP
ALONG THE RIM AS WELL. PLENTY OF INSTABILITY PRESENT BUT THE 12Z
SOUNDINGS...AND THE BUFR SOUNDINGS...BOTH SHOW A DROP IN MOISTURE IN
THE LOW LEVELS FROM YESTERDAY. RAIN RATES SHOULD BE SLIGHTLY LOWER
TODAY BUT THE FLASH FLOOD OR FLOODING THREAT WILL REMAIN GIVEN THE
SLOW MOVEMENT OF STORMS. THE INVERTED V SOUNDINGS SUGGESTED BY BUFR
DATA WILL KEEP OUR DAMAGING WIND POTENTIAL...BUT UPPER JET MAX HAS
SHIFTED WEST FROM YESTERDAY AND THERE IS LESS DIFFLUENCE ALOFT TO
WORK WITH. PLUS THE STEERING FLOW IS SLIGHTLY MORE EASTERLY TODAY
WHICH WOULD LIMIT THE NORTHERLY MOTION OF STORMS. SO I AM NOT
EXPECTED THE SAME LEVEL OF WIDESPREAD AND INTENSE THUNDERSTORM
ACTIVITY AS YESTERDAY. KEPT CHANCE POPS GOING FOR MOST OF THE CWA
WITH THE HIGHEST POPS ALONG THE HUACHUCA MOUNTAINS.

FOR TOMORROW...BUFR SOUNDINGS AGAIN SHOW A SIMILAR TEMP
PROFILE...BUT WIND SPEEDS APPEAR TO FALL OFF A BIT WHICH WOULD
PROMOTE SLOWER MOVING STORMS. LOWER LEVEL FLOW BECOMES LESS
ORGANIZED AND THE MOISTURE TAP TO THE GULF OF CALIFORNIA WEAKENS A
BIT. AS A RESULT...SFC DEW POINTS DROP A FEW POINTS LEAVING THE BEST
MOISTURE SOURCE IN THE FORM OF RECYCLED AIR. ALSO...THE UPPER HIGH
WILL BEGIN TRACKING EAST WITH AN AMPLIFIED RIDGE BUILDING OVER THE
ROCKIES. THIS IS STILL FAVORABLE MONSOONAL FLOW...BUT NOT THE
IDEALIZED SITUATION OF THE PAST FEW DAYS. SO WOULD EXPECT MORE
ISOLATED TO SCATTERED COVERAGE OF STORMS THROUGH THE END OF THE WEEK.

BY SATURDAY...THE UPPER HIGH SHIFTS TO THE GREAT PLAINS CAUSING THE
DESERT SOUTHWEST TO FALL INTO SOUTHERLY FLOW ALOFT ALONG WITH
INCREASING 1000-500MB THICKNESSES. SO A WARMING TREND TO SLIGHTLY
ABOVE SEASONABLE NORMS SHOULD TAKE PLACE. THE INSTABILITY WILL
REMAIN THOUGH AND THERE WILL BE SOME MOISTURE TO WORK WITH...SO
THINKING THE POPS IN THE CHANCE RANGE ARE JUSTIFIED WITH THE HIGHER
POPS SHIFTING TO THE EAST AND DRIER CONDITIONS OUT WEST.

THIS SHOULD BE THE DOMINANT PATTERN THROUGH EARLY NEXT WEEK UNTIL AN
UPPER TROUGH DIGS SOUTH OUT OF THE GULF OF ALASKA TOWARD THE PACIFIC
NORTHWEST ON TUESDAY. THIS WOULD SHIFT THE HIGH INTO THE EASTERN
U.S. PRODUCING A PATTERN EERILY REMINISCENT TO LATE JUNE WHEN
SOUTHEAST ARIZONA COULD NOT BUY RAIN. THE BIG DIFFERENCE IS THAT WE
SHOULD HAVE MOISTURE TO WORK WITH THIS TIME AROUND. SO EVEN GIVEN
THE UNFAVORABLE FLOW AND UPPER SYNOPTIC REGIME...WE SHOULD STILL
EXPERIENCE MOUNTAIN CONVECTION AND SOME CHANCE OF PRECIP ACROSS MUCH
OF SOUTHEAST ARIZONA.

&&

.AVIATION...ISOLD/SCT TSRA/SHRA WILL CONTINUE THRU 06Z THURSDAY.
MVFR CIGS/VSBYS...MOUNTAIN OBSCURATIONS AND WIND GUSTS OF 40-50 KTS
VICINITY STRONGER TSRA. GUSTY OUTFLOWS MAY CREATE REDUCED
VISIBILITIES IN BLDU. OTHERWISE SURFACE WIND GENERALLY LESS THAN 10
KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS INTO EARLY NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS
WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY
RAIN. OTHERWISE...A NORMAL DIURNAL WIND REGIME AND NEAR NORMAL
DAYTIME TEMPERATURES WILL PREVAIL INTO EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

JJB/KD

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 6, 12:48 PM MST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1248 PM MST WED JUL 6 2011

AZZ501>515-070600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1248 PM MST WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS MOST OF SOUTHEAST
ARIZONA. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS. GUSTY WINDS COULD RESULT IN REDUCED VISIBILITIES IN
BLOWING DUST. SOME STORMS COULD ALSO PRODUCE NEARLY AN INCH OF RAIN
IN LESS THAN 30 MINUTES...WHICH COULD RESULT IN FLASH FLOODING.
LIGHTER RAIN AMOUNTS COULD PRODUCE FLASH FLOODING OVER AND NEAR
WILDFIRE BURN SCAR AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO
EARLY NEXT WEEK MAINLY FROM EARLY AFTERNOON INTO THE EVENING.
THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY
CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING
HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY
BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JJB

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 6, 1:34 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
134 PM MST WED JUL 6 2011

AZZ503-513-062115-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
134 PM MST WED JUL 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANTA CRUZ COUNTY UNTIL
215 PM MST...

AT 124 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES EAST OF NOGALES...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...NOGALES...KINO SPRINGS AND
PATAGONIA LAKE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3151 11095 3151 11063 3133 11061 3134 11096
TIME...MOT...LOC 2034Z 087DEG 11KT 3141 11074

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:22 PM MSTSevere Thunderstorm WarningTWCPima53 min
Jul 5, 5:31 PM MSTSevere Thunderstorm WarningTWCPima, Pinal44 min
Jul 5, 6:17 PM MSTSevere Thunderstorm WarningTWCPima, Pinal73 min
Jul 5, 6:44 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Pinal3 hr
Jul 6, 12:35 PM MSTAreal Flood AdvisoryTWCCochise85 min
Jul 6, 1:34 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Jul 6, 2:08 PM MSTAreal Flood AdvisoryTWCSanta Cruz82 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.